Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Wilmington, NC

May 27, 1998Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 1:02 PM EDT for Horry County, South Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1998, 1:02 PM EDT (17:02 UTC)
Expired
May 27, 1998, 1:55 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:03 PM EDTThunderstorm Wind 60Socastee, SCReports of twisted signs and hail ranging from pea size up to golf ball size at Conway. Two mobile homes were damaged by snapped trees, and other trees on lines caused power outages to 500 homes and businesses.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS1 KILM 271703 RRA
SVRILM
SCC051-271755-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
102 PM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 155 PM EDT

* AT 100 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  DAMAGING WINDS AND LARGE HAIL IN THE VICINITY OF MYRTLE BEACH
  MOVING NORTHEAST AT 30 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        NIXONVILLE              BY 115 PM EDT
        SHELL                   BY 120 PM EDT
        RED BLUFF               BY 130 PM EDT
        NORTH MYRTLE BEACH      BY 135 PM EDT


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT
USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...
EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS.

HEWITT/HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:55 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 27, 9:55 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
955 AM EDT WED MAY 27 1998

OLD BNDRY STILL HANGING ARND CNTRL PART OF NC. VERY UNSTABLE AIRMASS
S OF FNT WITH MODIFIED SOUNDING YIELDING 3000 CAPE, -8 LI, AND NO CAP
AT MHX. POPS MAYBE COULD BE BUMPED UP A LITL, XCPT OUTER BANKS WHERE
70 POPS LOOKS TO HI.  WAS THIS POP A LEFTOVER FM EARLY MRNG PACKAGE
AS TSTMS WERE APRCHG OUTER BANKS FM WEST?

CWF LOOKING GOOD.  NO SGNFT CHG&S XPCTD.

.NC...NONE.

In the hours before

Special weather statement, May 27, 11:40 AM EDT, 1 hour 22 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-281015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1140 AM EDT WED MAY 27 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN
WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE.

SKYWARN SPOTTERS...
ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE
WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH
CAROLINA.

HEWITT
Special weather statement, May 27, 11:40 AM EDT, 1 hour 22 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-281015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1140 AM EDT WED MAY 27 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN
WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE.

SKYWARN SPOTTERS...
ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE
WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH
CAROLINA.

HEWITT

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:03 AM EDTSevere Thunderstorm WarningILMHorry47 min
May 27, 4:26 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro44 min
May 27, 5:40 PM EDTSevere Thunderstorm WarningILMDillon35 min
May 27, 6:40 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro30 min
May 27, 7:16 PM EDTSevere Thunderstorm WarningILMMarlboro44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.